- Open Access
High energy solutions for the fourth-order elliptic equations in
Boundary Value Problems volume 2014, Article number: 199 (2014)
In the present paper, we study the following fourth-order elliptic equations: , for , , where , . Under more relaxed assumptions on , by using some special techniques, a new existence result of high energy solutions is obtained via the symmetric mountain pass theorem.
1 Introduction and main results
In this paper, we consider the following fourth-order elliptic equations:
where is the biharmonic operator, , satisfy some further conditions.
When Ω is a smooth bounded domain in , the problem
arises in many applications from mathematical physics, which is usually used to describe some phenomena appearing in various physical, engineering, and other sciences. In , , Lazer and Mckenna firstly proposed and studied the problem (1.2) of periodic oscillations and traveling waves in a suspension bridge. It was pointed out in – that the problem (1.2) furnishes a good model to the study of the static deflection of an elastic plate in a fluid. Moreover, Ahmed and Harbi presented that the problem (1.2) can also be applied to engineering, such as communication satellites, space shuttles and space stations equipped with large antennas mounted on long flexible beams in . Further, there is a large quantity of studies on the existence and multiplicity of solutions in the literature, we refer the readers to – and the references therein.
Recently, Lü  considered a class of biharmonic elliptic systems with Sobolev critical exponent on a bounded domain
where () is a bounded domain with smooth boundary ∂ Ω, , is homogeneous of degree 2∗ ( denotes the Sobolev critical exponent). The existence and multiplicity results of nontrivial solutions for the system (1.3) were obtained by using the variational methods and the Nehari manifold.
The above mentioned interesting studies for the fourth-order elliptic equations are based on boundness of . Some authors had studied the fourth-order elliptic equations in the whole space . In , Chabrowski and Marcos do Ó considered the following fourth-order elliptic problems in :
where and the Sobolev critical exponent. By employing the mountain pass theorem and the constrained minimization together with the concentration-compactness principle, the existence of two solutions were obtained. In , Pimenta and Soares considered the following superlinear fourth-order elliptic equations:
where , , and f, and V satisfy some certain assumptions. Under a weak version of the Ambrosetti-Rabinowitz condition, by means of variational methods, a family of solutions was proved to exist and to concentrate at a point in the limit. Very recently, some authors studied the following fourth-order elliptic equations in :
where is a parameter and . For the potential , they usually assumed one of the following assumptions.
(V1): satisfies and for each , , where is a constant and meas denote the Lebesgue measure in .
(): satisfies and there exists a constant such that the set is nonempty and , where is a constant and meas denote the Lebesgue measure in .
Yin and Wu  obtained three new results of the existence of infinitely many high energy solutions for the equation (1.6) with and V satisfying (V1). Soon after, Ye and Tang  unified and improved their results by means of fountain theorem. To be precise, they assumed the following assumptions.
(f1): There exist and such that
where , if ; , if .
(): There exists such that , where .
(): There exists such that
(f4): for all .
We restate the corresponding result in  as follows.
(see , Theorem 1.1])
Assume that (V1), (f1), ()-(), and (f4) hold. Then the problem (1.1) possesses infinitely many solutionssuch that
More recently, Liu et al. in  studied the existence and multiplicity of nontrivial solutions of (1.6) for large λ and V satisfying (). These results had been subsequently unified and improved by Ye and Tang in . For the sublinear case of the fourth-order elliptic equation (1.1), by using the genus properties in critical point theory, infinitely many small negative energy solutions were also established; we refer the readers to , , .
The condition (V1), which contains the coercivity condition: as , was first introduced by Bartsch and Wang in  to ensure the compactness of embedding of the working space. Furthermore, when replacing (V1) by the weaker condition (), this situation becomes more delicate due to the lack of compactness. Although the compactness of embedding of the working space fails, thanks to the fact that the parameter λ can be taken sufficiently large, two main theorems as regards the existence and multiplicity of nontrivial solutions of (1.6) were obtained via variational methods successfully.
Motivated by the spirit of –, we shall consider the fourth-order elliptic equations with Bartsch type potential (that is, V satisfies the condition (V1)) and superlinear nonlinearity case in the whole space , and we are interested in high energy solutions of the problem (1.1). Under more relaxed assumptions on the nonlinear term f, we will present a new proof technique to construct high energy solutions for the problem (1.1).
Next, we give some notations. Define the function space
with the standard inner product and the norm
whenever . Let
Then E is a Hilbert space with the inner product and the norm
Obviously, the embedding
is continuous. Hence, for any , there is a constant such that
It is well known that a weak solution for the problem (1.1) is a critical point of the following functional I defined on E:
We say that a weak solutions sequence for the problem (1.1) is a sequence of high energy solutions if the energy as .
In order to reduce the statements of our result, we make the following assumptions.
(f2): There exists such that uniformly in .
(f3): There exist , , and such that
Now, we can state our result about the existence of a sequence of high energy solutions for the fourth-order elliptic equations (1.1) in .
Assume that (V1), (f1)-(f4) hold. Then the problem (1.1) possesses a sequence of high energy solutions in E.
From Remark 1.1 in , we know that the condition (f1) is much weaker than the combination of the usual subcritical condition and the asymptotically linear condition near zero. Furthermore, conditions (f2)-(f3) are much weaker than ()-(). Indeed, for any , , define
Then, for and , () implies that
Hence, . Therefore, it follows from () that
where . Hence, (1.9) implies that (f2) holds by taking . Further, it follows from () that (f3) holds by taking , . Consequently, (f2)-(f3) are much weaker than ()-(). Thus, Theorem 1.1 sharply improves Theorem A and, of course, unites and improves the results of .
2 Some lemmas
In order to apply variational techniques, we first state the key compactness result.
(Lemma 3.4 in )
Under the assumption (V1), the embedding
The following lemma was proved by , Lemma 2.1].
Assume that (V1) and (f1) hold. Then I is well defined on E, , and for any,
Moreover, is compact, where.
Recall that we say I satisfies the (PS) condition at the level ((PS) c condition for short) if any sequence along with and as possesses a convergent subsequence. If I satisfies the (PS) c condition for each , then we say that I satisfies the (PS) condition.
Let assumption (V1) and (f1) hold. Then any bounded Palais-Smale sequence of I has a strongly convergent subsequence in E.
Let be any bounded Palais-Smale sequence of I. Then, up to a subsequence, there exists such that
Since the embedding
is compact, going if necessary to a subsequence, we can assume that there is a such that
In view of (2.1), one has
By (f1), using the Hölder inequality, we can conclude
Therefore, it follows from (2.3) that
This completes the proof. □
Let assumptions (V1), (f1), and (f3) hold. Then any Palais-Smale sequence of I is bounded.
Let be any Palais-Smale sequence of I, then, up to a subsequence, there exists such that
where and . For and , by (f1), one has
Take , then
Let , . By (V1) and (2.9), we can conclude
which implies is bounded in E. Hence the proof is completed. □
We present a new proof technique to verify the boundedness of Palais-Smale sequences, which is much clearer and simpler than the previous literature.
3 Proof of Theorem 1.1
In this section we will use the classical symmetric mountain pass theorem of Rabinowitz instead of the fountain theorem in  to obtain high energy solutions for the problem (1.1) and prove Theorem 1.1. First of all, we present some notations.
In view of and being a separable Hilbert space, E has a countable orthogonal basis . Let
where . Thus, and is finite dimensional.
Let the assumption (V1) hold. Define
then there existssuch that.
Firstly, is convergent since and is decreasing in k. Furthermore, for any , by the definition of , there exists such that
For any , , it has
as , which implies that weakly in E. By virtue of Lemma 2.1, we can conclude
Let assumptions (V1) and (f1) hold, then there exist some constants ρ, α such thatwheneverwith.
For any , by Lemma 3.1, we have
Note that , we can conclude that there exists a constant such that
whenever with . This completes the proof. □
Let assumptions (f1)-(f2) hold, then for each finite dimensional subspace, there is ansuch that.
By the assumptions (f1)-(f2), there exist two positive constants and such that
For any finite dimensional subspace , by the equivalence of norms in the finite dimensional space, there exists a constant such that
for all . Note that , hence there is an such that . This completes the proof. □
Next, we shall prove our Theorem 1.1. To begin with, for convenience of notation, we state the classical symmetric mountain pass theorem as follows.
(, Theorem 9.12])
Let E be an infinite dimensional Banach space, and letbe even and satisfy the (PS) condition and. If, Y is finite dimensional, and I satisfies
(I1):there exist constantssuch that, and
(I2):for each finite dimensional subspace, there issuch thaton,
then I possesses an unbounded sequence of critical values.
Proof of Theorem 1.1
The proof is to verify I satisfies all the conditions of Theorem 3.4. Set , , then and Y is finite dimensional. First, I satisfies (I1) and (I2) in Theorem 3.4 by Lemmas 3.2 and 3.3, respectively. Second, I satisfies the (PS) condition by virtue of Lemmas 2.3 and 2.4. Finally, , I is even on E due to (f4) and by Lemma 2.2. Hence, the conclusion directly follows from Theorem 3.4. The proof is completed. □
Compared with Theorem A (see , Theorem 1.1]), on one hand, the assumptions imposed on f are much weaker. On the other hand, we present a new proof technique to verify the boundedness of Palais-Smale sequences, and we apply the classical symmetric mountain pass theorem of Rabinowitz instead of the fountain theorem in  to obtain high energy solutions for the problem (1.1). Hence, it is very different.
Lazer AC, Mckenna PJ: Large-amplitude periodic oscillations in suspension bridges: some new connections with nonlinear analysis. SIAM Rev. 1990, 32(4):537-578. 10.1137/1032120
Lazer AC, Mckenna PJ: Global bifurcation and a theorem of Tarantello. J. Math. Anal. Appl. 1994, 181(3):648-655. 10.1006/jmaa.1994.1049
Tarantella G: A note on a semilinear elliptic problem. Differ. Integral Equ. 1992, 5(3):561-565.
Mckenna PJ, Walter W: Traveling waves in a suspension bridge. SIAM J. Appl. Math. 1990, 50: 703-715. 10.1137/0150041
Chen Y, Mckenna PJ: Traveling waves in a nonlinear suspension beam: theoretical results and numerical observations. J. Differ. Equ. 1997, 135: 325-355. 10.1006/jdeq.1996.3155
Pao CV: On fourth-order elliptic boundary value problems. Proc. Am. Math. Soc. 2000, 128: 1023-1030. 10.1090/S0002-9939-99-05430-1
Ahmed NU, Harbi H: Mathematical analysis of dynamic models of suspension bridges. SIAM J. Appl. Math. 1998, 58: 853-874. 10.1137/S0036139996308698
Micheletti AM, Pistoia A: Multiplicity results for a fourth-order semilinear elliptic problem. Nonlinear Anal. 1998, 31(7):895-908. 10.1016/S0362-546X(97)00446-X
Micheletti AM, Pistoia A: Nontrivial solutions for some fourth order semilinear elliptic problems. Nonlinear Anal. 1998, 34(4):509-523. 10.1016/S0362-546X(97)00596-8
Zhang J: Existence results for some fourth-order nonlinear elliptic problems. Nonlinear Anal. 2001, 45(1):29-36. 10.1016/S0362-546X(99)00328-4
Xu G, Zhang J: Existence results for some fourth-order nonlinear elliptic problems of local superlinearity and sublinearity. J. Math. Anal. Appl. 2003, 281(2):633-640. 10.1016/S0022-247X(03)00170-7
Zhang J, Li S: Multiple nontrivial solutions for some fourth-order semilinear elliptic problems. Nonlinear Anal. 2005, 60(2):221-230. 10.1016/j.na.2004.07.047
Wang W, Zang A, Zhao P: Multiplicity of solutions for a class of fourth-order elliptic equations. Nonlinear Anal. 2009, 70(12):4377-4385. 10.1016/j.na.2008.10.020
Zhou J, Wu X: Sign-changing solutions for some fourth-order nonlinear elliptic problems. J. Math. Anal. Appl. 2008, 342(1):542-558. 10.1016/j.jmaa.2007.12.020
Wang Y, Shen Y: Infinitely many sign-changing solutions for a class of biharmonica equation without symmetry. Nonlinear Anal. 2009, 71: 967-977. 10.1016/j.na.2008.11.052
Yang Y, Zhang J: Existence of solutions for some fourth-order nonlinear elliptic problems. J. Math. Anal. Appl. 2009, 351(1):128-137. 10.1016/j.jmaa.2008.08.023
Liu X, Huang Y: On sign-changing solutions for a fourth-order asymptotically linear elliptic problems. Nonlinear Anal. 2010, 72(5):2271-2276. 10.1016/j.na.2009.11.001
Qian AX, Li SJ: Multiple solutions for a fourth-order asymptotically linear elliptic problems. Acta Math. Sin. Engl. Ser. 2006, 22(4):1121-1126. 10.1007/s10114-005-0665-7
An Y, Liu R: Existence of nontrivial solutions of an asymptotically linear fourth-order elliptic equations. Nonlinear Anal. 2008, 68(11):3325-3331. 10.1016/j.na.2007.03.028
Zhang J, Wei Z: Infinitely many nontrivial solutions for a class of biharmonic equations via variant fountain theorems. Nonlinear Anal. 2011, 74: 7474-7485. 10.1016/j.na.2011.07.067
Zhang J, Wei Z: Multiple solutions for a class of biharmonic equations with a nonlinearity concave at the origin. J. Math. Anal. Appl. 2011, 383: 291-306. 10.1016/j.jmaa.2011.05.030
Lü D: Multiple solutions for a class of biharmonic elliptic system with Sobolev critical exponent. Nonlinear Anal. 2011, 74(17):6371-6382. 10.1016/j.na.2011.06.018
Chabrowski J, Marcos do Ó J:On some fourth-order semilinear elliptic problems in . Nonlinear Anal. 2002, 49: 861-884. 10.1016/S0362-546X(01)00144-4
Pimenta MTO, Soares SHM: Existence and concentration of solutions for a class biharmonic equation. J. Math. Anal. Appl. 2012, 390: 274-289. 10.1016/j.jmaa.2012.01.039
Yin Y, Wu X: High energy solutions and nontrivial solutions for fourth-order elliptic equations. J. Math. Anal. Appl. 2011, 375: 699-705. 10.1016/j.jmaa.2010.10.019
Ye Y, Tang C: Infinitely many solutions for fourth-order elliptic equations. J. Math. Anal. Appl. 2012, 394: 841-854. 10.1016/j.jmaa.2012.04.041
Lin J, Chen S, Wu X:Existence and multiplicity of solutions for a class of fourth-order elliptic equations in . J. Math. Anal. Appl. 2012, 395: 608-615. 10.1016/j.jmaa.2012.05.063
Ye Y, Tang C:Existence and multiplicity of solutions for fourth-order elliptic equations in . J. Math. Anal. Appl. 2013, 406: 335-351. 10.1016/j.jmaa.2013.04.079
Zhang W, Tang X, Zhang J: Infinitely many solutions for fourth-order elliptic equations with general potentials. J. Math. Anal. Appl. 2013, 407: 359-368. 10.1016/j.jmaa.2013.05.044
Bartsch T, Wang ZQ:Existence and multiplicity results for some superlinear elliptic problems on . Commun. Partial Differ. Equ. 1995, 20: 1725-1741. 10.1080/03605309508821149
Zou WM, Schechter M: Critical Point Theory and Its Applications. Springer, New York; 2006.
Rabinowitz PH: Minimax Methods in Critical Point Theory with Application to Differential Equations. Am. Math. Soc., Providence; 1986.
This work is partly supported the Foundation of Education of Commission of Yunnan Province (2014Z153, 2012Z123C), and the Youth Program of Yunnan Provincial Science and Technology Department (2013FD046).
The author declares that he has no competing interests.
About this article
Cite this article
Cheng, B. High energy solutions for the fourth-order elliptic equations in . Bound Value Probl 2014, 199 (2014). https://doi.org/10.1186/s13661-014-0199-y
- fourth-order elliptic equations
- symmetric mountain pass theorem
- high energy solutions